Colorado, 2016

Hail in Colorado, June 19, 2016

June 19, 2016 · NWS BOU · 3 events in 2 counties and zones

Severe thunderstorms produced hail up to quarter size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced hail up to quarter size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 19, 2:45 PM MST, 4 hours 16 minutes earlier.

Area forecast discussion, Jun 19, 2:45 PM MST, 4 hours 16 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Denver/Boulder CO
345 PM MDT SUN JUN 19 2016

.SHORT TERM...(This evening through Monday)
Issued at 301 PM MDT Sun Jun 19 2016

Satellite showing cold front entering portions of the northern
counties of CO bringing cooler temperatures and increased
moisture behind it. This moisture will move onto the plains
through the afternoon and evening as will increased NE winds.
Short term models indicating the formation of a convergence line
over the SE counties of Douglas...lincoln and over the eastern
portions of the CWA this evening. CAPE values are strong at 2000+
j/kg with deep layer shear in the 30s. This could bring some
strong to possibly severe storms later this evening. Look for a
more mild evening with clouds moving in behind the front that will
maintain overnight temperatures in the low 60s.

For Monday...temperatures will drop back to near average with
highs in the mid 80s. Low level stratus will move in during the
morning with a strong mid level inversion around 700 mb. This
inversion will help to cap convection on the plains for tomorrow
afternoon. In the mountains model soundings show 2000+ CAPE
values that could bring storms in the afternoon. Will increase
pops for the higher elevations and onto the Palmer Divide for tomorrow
afternoon. With the cap confidence is low that the plains will be
able to have any convection...however moisture levels are high
with the possibility of stratiform rain over portions of the
plains by tomorrow afternoon.

.LONG TERM...(Monday night through Sunday)
Issued at 301 PM MDT Sun Jun 19 2016

Models feature a substantial upper level high centered over
southwestern Colorado Monday night into to Tuesday night. The
upper ridge weakens a tad by Wednesday and Wednesday night, but it
is still omnipresent concerning the CWA's weather. The models keep
southwesterly 30-40 knot winds aloft for the CWA through Wednesday
night. The QG Omega fields show benign synoptic scale energy for
the forecast area through the periods. The boundary layer flow
looks to adhere to normal diurnal trends Monday night into
Wednesday morning. Models have a decent surge and northeasterly
upslope move into the plains and foothills by 12z Wednesday
morning. This continues into Wednesday evening, with drainage
after midnight. Concerning moisture, there is some Monday evening,
less late day Tuesday. Wednesday afternoon and night, models have
quite a bit of moisture, especially in the upper levels. Boundary
layer dew points are in the lower 40s F to lower 60s F range late
day Monday. By Tuesday, they are lower, with mid 30s F west to
lower 50s F east. On Wednesday, they are progged in the lower 30s
F west to upper 40s F east. Precipitable water values are in the
0.60 to 1.30 inch range Monday evening, then 0.40 to 1.00 inch
late day Tuesday and late day Wednesday. The CAPE values are well
over 2000 J/kg Monday evening, with maybe 1000 J/kg, mostly in the
mountains for late day Tuesday. The CAPE is pretty high in the
mountains late day Wednesday, with way less over the plains.
Soundings over the plains show a substantial stable layer Monday
evening and again late day Wednesday, both time behind the passage
of a new cooler airmass. The QPF fields shows minimal measurable
rainfall over the mountians Monday evening and again late day
Wednesday. For pops, will go with "chance"s over the mountians and
foothills Monday evening and late day Wednesday, with mostly 0%s
for the stable plains. For late day Tuesday 0-20%s will do, with
best chances in the mountians. Concerning temperatures, Tuesday
highs are up 5-10 C from Monday's. Tuesday's highs will be close
to this afternoon's. On Wednesday, readings cool off 5-10 C from
Tuesday's. For the later days, Thursday through Sunday, the models
flatten the upper ridge somewhat with the center shifting to our
southeast from time to time. There is a bit of moisture around,
more so on the ECMWF. Temperatures look to remain above normal.
The best pops will be "slight chance"s mainly in the mountians.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 301 PM MDT Sun Jun 19 2016

Conditions will be VFR through 12z on Monday with possible MVFR
conditions through the morning and into the afternoon. A lowered
stratus deck around 015 will be possible with increased moisture
from cold frontal passage. For tonight...winds will increase from
the NE behind the cold front before switching to the NNW by 06z
tonight. There is a slight chance of rain over area airports by
tomorrow afternoon but confidence is low for convection with mid
level warming providing a strong cap over the plains.

&&

.BOU Watches/Warnings/Advisories...
None.
&&

SHORT TERM...Bowen
LONG TERM...RJK
AVIATION...Bowen
Hazardous weather outlook, Jun 19, 9:20 AM MST, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1020 AM MDT SUN JUN 19 2016

COZ030>051-201630-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1020 AM MDT SUN JUN 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

IT WILL BE HOT AGAIN TODAY WITH HIGH TEMPERATURES REACHING THE
UPPER 90S ACROSS NORTHEAST COLORADO. A COLD FRONT WILL MOVE INTO
THE AREA THIS EVENING AND MAY PRODUCE ISOLATED THUNDERSTORMS SOUTH
OF I-70 AND PORTIONS OF EASTERN COLORADO NEAR THE KS BORDER. IF
THUNDERSTORMS FORM...BRIEF HEAVY RAIN AND HAIL WILL BE POSSIBLE
WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

COOLER TEMPERATURES AND INCREASED MOISTURE LEVELS WILL
RETURN ON MONDAY BEHIND THE PASSAGE OF A WEAK COOL FRONT. THIS
MOISTURE MAY PRODUCE A FEW AFTERNOON SHOWERS AND THUNDERSTORMS
MAINLY OVER THE MOUNTAINS...FOOTHILLS AND PALMER DIVIDE MONDAY
AND TUESDAY. WEDNESDAY THROUGH SATURDAY WILL BE WARMER ONCE AGAIN.
ENOUGH MOISTURE WILL BE TRAPPED UNDER THE RIDGE TO PRODUCE A
CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH DAY IN THE
MOUNTAINS WITH A SLIGHT CHANCE ACROSS THE PLAINS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jun 19, 6:50 PM MST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
750 PM MDT SUN JUN 19 2016

COZ041-200215-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET CO-
750 PM MDT SUN JUN 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DOUGLAS COUNTY UNTIL
815 PM MDT...

AT 749 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER CASTLE ROCK...OR 23 MILES SOUTH OF DENVER...MOVING NORTHEAST AT
10 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CASTLE ROCK...SOUTHERN PARKER...THE PINERY AND FRANKTOWN.

LAT...LON 3942 10493 3949 10479 3949 10477 3950 10477
      3952 10474 3933 10467 3931 10488
TIME...MOT...LOC 0149Z 204DEG 8KT 3940 10484

ENTREKIN

The radar

The Denver radar (KFTG), 51 km away, was scanning. The volume nearest the first event began at 02:01 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Douglas

When
June 19, 7:01 PM MST
Where
Douglas County, 3.2 mi W of Franktown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.380, -104.810

Hail, Douglas

When
June 19, 7:20 PM MST
Where
Douglas County, 4.33 mi E of Castlewood Canyon State Park
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.330, -104.680

Hail, Elbert

When
June 19, 7:47 PM MST
Where
Elbert County, 1.75 mi SE of Elbert
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.200, -104.510

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640405, 640406, 640407.